Weight Gain and Beta Blockers: Hello All... - AF Association

AF Association
18,886 members22,854 posts

Weight Gain and Beta Blockers

afafaf
afafaf

Hello All, since I went on beta blockers (Metoprolol) since my afib diagnosis 2 weeks ago, I've continued to exercise as I used to on an elliptical machine, but I've been reading about weight gain with this medication.

I have tested my heart rate and been reading about this, and it really is difficult to get the heart rate up to anything decent. What are your experiences with weight gain/loss on beta blockers?

Thanks in advance.

23 Replies
oldestnewest
Hidden
Hidden

I'm afraid that beta blockers do slow the system down so that there is a tendency to put on weight or certainly ...in my experience...make it doubly difficult to lose weight. If you are aware of this you just have to make allowances to cope with it.

I am no longer on Bisoprolol as it didnt do much....i just felt I was wading through treacle!

Sandra

afafaf

Hello again, that was a hell of a thread 72 replies,. In your last reply there you talked about falling off the trainer. I wonder if all this heavy exercise is more of a stress buster for you, and not so good for your heart.

I've taken a beta blocker of one type or another for 25 years, and have not had trouble with my weight going up. At one point my BMI was 18 which was a bit on the low side.

I can see you are determined to go straight for an ablation, maybe seeing if modifying lifestyle factors first is worth considering

afafaf
afafaf
in reply to oyster

Thanks, Oyster, I'll try to not sensationalize my post titles and my afib too much in future.

I definitely use exercise to alleviate stress, but also to lose weight and condition my heart, which is why I was so unhappy when first diagnosed (blaming the missus and everything). When I did the stress test they couldn't believe how hard it was to get my heart rate up and the cardiologist said I was in great shape, so I think it's ok for my heart. I just worry now about weight gain and not getting the full benefit of exercise. It's not going to stop me taking the beta blockers, but I'm just wondering what are the mechanics of it?

The falling off the trainer was more a reference to afib making me dizzy/light-headed rather than the exercise doing it.

Are you naturally a slim person? I used to be, and can be still if I am a good boy, but I have a tendency to get into pizza and beer territory at the weekend. ....

Again, interesting, why are you on a beta blocker if your heart rate doesn't go up much with exercise. How fast is your AF typically? How symptomatic is it?

My heart rate until recently never went up much with exercise (Sotalol was for rhythm control). Turned out that was because of second degree heart block, possibly exercise related.

Well, it did go up once they had the treadmill rocking a bit, but I just meant the first two clicks where you're kind of walking fast. The reason was because of giving it hammer on the elliptical though by the 13-minute mark I'd been running for a bit and was knackered.

Before beta blockers my heart rate definitely went up pretty good. Unfortunately I'm too much of a rookie to know what my AF speed is. Symptomatically, I struggled on for about 2 years not even realising it was a heart thing, as it felt more like a general crappiness and low energy feeling, but very strongly felt.

I still need to read up on heart block and stuff like that. I'll have to ask the cardiologist how fast the AF is. I was experiencing episodes several times a week and was getting light-headed, etc., and towards the end it was worse than ever...

I had trouble with beta blockers as well. Simply put, they slowed me down too much and made it impossible to play hockey and work as a firefighter. My cardiologist and I came to the conclusion that taking 30 lbs in a year isn't a good thing to stay healthy and fit.

I'm having an ablation later this week hopefully my condition improves after the procedure.

afafaf
afafaf
in reply to JFMass

Jeez, 30lb in a year, AND exercising as well as eating more? Or just 30 lb because of a slowed metabolism? I don't think I can live with that. Sounds like you're naturally a pretty active guy, so that must've been horrendous. Good luck with the ablation, keep us posted please.

JFMass
JFMass
in reply to afafaf

Yeah 30 lbs from slowed metabolism. I was already active and on balance. Makes a huge difference if medication limits your heart to 110 when you need it to go at 155 because of intensity.

I am now 40 hours post ablation. The doc told me he wasn’t confident with how the cryoablation went into one of the pulmonary veins and that he wouldn’t be surprised if I needed to have a touch up. However, my aFib was particularly active the las few days and I haven’t had a single episode since getting out of that room. I even had that feeling that sometimes preceeds it into a situation that would normally trigger it and my heart kept beating normally so I guess that for now I am hopeful!

afafaf
afafaf
in reply to JFMass

Good to hear the procedure went ok, and best of luck with it.

It's the 110 when it needs to be 150 that is bothering me, yes.

JFMass
JFMass
in reply to afafaf

Beta blockers did that to me. If I tested my HR on a treadmill and set a target HR for my age, the treadmill would max out and my muscles were out of energy at around 110-115ish.

I gained a stone while on Bisoprolol and no matter what I did, I could not shift it. I am now on Atenolol and have stayed the same.

afafaf
afafaf
in reply to icklebud99

Were you watching your diet and/or exercising?

If I was you I'd try verapamil instead. Can often deal with the heart just as effectively without the weight gain, though it can cause fluid retention in the legs at night which you need to avoid by raising the legs with a pillow.

Hidden
Hidden

I go to gym 5/6 times a week and eat healthy but constant weight battle. Put a stone on over four yrs can't budge it. On Bisoprolol and Flecainide

afafaf
afafaf
in reply to Hidden

I don't like the sound of that.

Hidden
Hidden
in reply to afafaf

But before my op, pacemaker and meds I'd had five years not being able to exercise so I'm happy with the compromise

afafaf
afafaf
in reply to Hidden

It's all relative, I suppose.

Iv been on Metoprolol for approx two years, was always over weight. I decided two weeks ago to loose some weight ,in the two week I have lost 5 lb with not a lot of effort I also bo some walking twice a week nothing to strenuous..hope to loose a few stone hope this helps

afafaf
afafaf
in reply to Hazbil65

This has cheered me up!

I gained about 20lbs when I was taking metoprolol. When I stopped I lost 25 lbs without trying. Started Coreg in September and I've gained 12 lbs without overeating. Beta blockers definitely cause weight gain.

afafaf
afafaf
in reply to Amcech

I'm eating as healthily as possible and working out regularly, so at least I tried if it happens. Is it different for different people?

Amcech
Amcech
in reply to afafaf

I think medications affect people differently, yes. But my EP' s nurse said that weight gain with beta blockers is very common.

afafaf
afafaf
in reply to Amcech

Hopefully not among people who eat filth in moderation and exercise regularly....!

You may also like...